MAUDE Adverse Event Report: BARD ACCESS SYSTEMS DOT PFLEX, 20G 10CM FULL (POWERGLIDE PRO); INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS DOT PFLEX, 20G 10CM FULL (POWERGLIDE PRO); INTRAVASCULAR CATHETER
Catalog Number F120101
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reas2455 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the nurse that while placing a midline and getting the tip in the vein, she was able to get blood return.She then advanced the wire without incident.The catheter was then deployed but would not fully advance.The nurse tried pulling back the wire but it became stuck.She gently worked the catheter out and stated that toward the end she felt like it snapped.The wire came out bent and was broken off the main shaft of the wire.The contact (nurse) had another picc nurse verify that the tip was intact and all wires measured exactly when compared to another powerglide catheter.No hematoma or continued bleeding at the insertion site was noted.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a break in the wire was confirmed and the cause appears to be use related.The product returned for evaluation was a 20ga x 10cm powerglide pro.Gross visual evaluation of the implicated device revealed that the guidewire was broken and an elongated segment of wire protruded from the needle.A separated wire segment did not have elongation of the wire coil and contained a kink in the wire.Further evaluation of the catheter revealed a small split in the tubing near the distal catheter end.Microscopic examination of the detached wire segment showed that the fracture edges of the wire were sharply formed and contained material flow similar to shearing damage.Microscopic examination of the catheter fracture surfaces revealed jagged and sharply formed edges.The observed catheter damage was characteristic of a secondary advancement of the catheter which resulted in the needle having punctured through the catheter.It is possible that the guidewire damage was also associated with this event as puncturing the catheter with the wire still advanced would have resulted in a potential kink of the wire, damage to the catheter, and could have resulted in difficulty withdrawing the wire due to contact with the catheter and possibly the needle bevel.The product ifu provides the following precautions: ¿once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿ ¿do not perforate, tear, or fracture the catheter with the needle or guidewire during the procedure.¿.
 
Event or Problem Description

Brand Name
DOT PFLEX, 20G 10CM FULL (POWERGLIDE PRO)
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6365533
Report Number3006260740-2017-00158
Device Sequence Number925527
Product Code FOZ
UDI-Device Identifier00801741110580
UDI-Public(01)00801741110580(17)171128(10)REAS2455
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K153280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2017
Device Catalogue NumberF120101
Device Lot NumberREAS2455
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/28/2017
Supplement Report FDA Received Date04/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1